Rhode Island, 2019

High Wind in Rhode Island, December 19, 2019

December 19, 2019 · NWS BOX · 2 events in 2 counties and zones

A very strong Arctic cold front passed through in the late evening of Dec. 18th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A very strong Arctic cold front passed through in the late evening of Dec. 18th. It was followed by a brief period of high wind gusts shortly after midnight on Dec. 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 19, 12:55 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Dec 19, 12:55 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1255 AM EST Thu Dec 19 2019

.SYNOPSIS...

Scattered snow showers will continue to wind down across
southern New England as a trough digs east of the region. Expect a
period of well below normal temperatures and low wind chills
tonight into Thursday. Dry and cold conditions continue into
Friday. Dry weather likely lingers through the weekend into
early next week and will be accompanied by moderating
temperatures.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

1 AM update...

Forecast in line with the previous update. Just lined things up
with the latest observations.

Previous discussion...

1030pm update...

The Arctic front along with the snow showers has pushed
offshore. There are lake- effect snow bands over Western NY
pushing towards Western MA but fizzling out over the Berkshires
as they encounter cold dry air. As such, expect clearing skies
overnight. Dew points are now in the single digits for much of
interior MA. Following the Arctic Front, surface winds have now
shifted NW. With 850mb temperatures -20 to -22C, lapse rates
will steepen and lead to good mixing. Sustained winds increase
to 15-25 mph inland and 25-35 mph over Cape and the Islands.
This means wind chills between -10 to -20F in the interior and
between +5F to -10F elsewhere. Wind Chill Advisories have now
been expanded to cover most of the Berkshires East Slopes and
Worcester County. Be sure to bundle up tomorrow morning.

Previous discussion...

The arctic front extended across eastern MA into RI. This front
will quickly move offshore by 10 PM. Dewpoints were already
plummeting into the teens and single digits above zero. This
should bring and end to most of the stronger snow showers and
squalls.

Forecast remains largely on track. Only minor tweaks to
temperatures to reflect observed trends.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Blustery, very cold and dry will be the story for Thursday. Models
show sharp northwesterly gradient flow continuing, though we
shouldn't mix as deep leading to less gustiness. We are still
looking at daytime wind chills between -5F and 10F above zero by
afternoon given the blustery northwest winds. With the thermal
trough overhead during the day on Thursday, this will offset heating
from full sunshine. Only looking at highs in the teens to low 20s
for many areas, some 15 to 20 degrees below normal for this time of
year.

Good radiational cooling likely on Thursday night with clear skies
and a very dry air mass. Lingering northwest winds will continue
around 10 mph with lowest wind chills between -5 and 5F. Low
temperatures upper single digits to the teens, though near 20F
towards the Outer Cape.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights...

* Prolonged period of dry weather expected during this time

* Well below normal temperatures expected into this weekend, then
  becoming more normal for late December into early next week.

Large high pressure should extend from central Canada into the
central Appalachians by late this week. This will maintain a
prolonged period of dry weather into early next week across
southern New England.

Our region will be on the cold side of this high pressure through
late this week. Modified arctic air will overspread southern New
England, leading to well below normal temperatures. Once the core of
this high pressure is focused more from the central Appalachians
into the Mid Atlantic states this weekend, wind direction should
shift to more of a westerly direction, which should mean a warming
trend this weekend into early next week.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...

Tonight...High confidence.

VFR conditions expected through the the TAF. There still is
potential for some light snow at PVD over the next hour or two.
This could temporarily bring ceilings and visibilities down to
MVFR or IFR if a heavier snow shower moves through. Main concern
overnight through much of Thursday is gusty NW winds. Gusts of
20-40 knots are possible with the highest gusts across the Cape
and Islands.

Thursday into Thursday Night...High confidence.

VFR. Strong NW winds with local gusts up to 30 kt during the
day on Thursday. NW winds 5-10 kts gusts 18-20 kts Thursday
night. Pressure gradient gradually relaxing and will likely
bring an end to gusts across BDL, BAF and PVD late in the
afternoon.

KBOS Terminal...High confidence in TAFs.

KBDL Terminal...High confidence in TAF.

Outlook /Friday Night through Monday/...

Friday: VFR. Breezy.

Friday Night through Monday: VFR.

&&

.MARINE...
Short Term /through Friday/...

No updates since the previous forecast.

Previous discussion...

Gale warnings remain in effect for the waters with strong NW
winds behind an Arctic front. NW gusts 35-45 kts tonight into
the first part of Thursday. Eventually replaced with SCAs as
winds subside into Thursday night. Seas will be becoming rough
and increasing to 6-12 ft, highest offshore waters, with around
2 ft in the bays.

With the colder air moving in and cooler ocean temperatures
expect freezing spray across the eastern nearshore waters. A
Freezing Spray Advisory remains valid and will be in effect
tonight into Thursday morning.

Outlook /Friday Night through Monday/...

Friday: Winds less than 25 kt. Local rough seas.

Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.

Saturday Night through Monday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Chill Advisory until 10 AM EST this morning for
     MAZ002>004-008-009.
     Wind Advisory until 10 AM EST this morning for MAZ022>024.
RI...Wind Advisory until 7 AM EST this morning for RIZ008.
MARINE...Freezing Spray Advisory until 10 AM EST this morning for
     ANZ231-232-251.
     Gale Warning until noon EST today for ANZ231>235-237-251-255-
     256.
     Gale Warning until 7 AM EST this morning for ANZ230-236.
     Gale Warning until 10 PM EST this evening for ANZ250-254.

&&

SYNOPSIS...Belk/BL/Loconto
NEAR TERM...BL/Chai
SHORT TERM...Loconto
LONG TERM...Belk
AVIATION...BL/Chai
MARINE...BL/Chai
Hazardous weather outlook, Dec 19, 3:23 AM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
323 AM EST Thu Dec 19 2019

MAZ002>004-008-009-200830-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Western Hampden MA-
323 AM EST Thu Dec 19 2019

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for central Massachusetts and
western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ005>007-010>021-026-RIZ001>007-200830-
Hartford CT-Tolland CT-Windham CT-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
323 AM EST Thu Dec 19 2019

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022>024-200830-
Barnstable MA-Dukes MA-Nantucket MA-
323 AM EST Thu Dec 19 2019

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RIZ008-200830-
Block Island RI-
323 AM EST Thu Dec 19 2019

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...

This Hazardous Weather Outlook is for southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Brief period snow and sleet late tonight into early Tuesday morning
before turning over to all rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ255-256-200830-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
323 AM EST Thu Dec 19 2019

...GALE WARNING IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254-200830-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
323 AM EST Thu Dec 19 2019

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-251-200830-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
323 AM EST Thu Dec 19 2019

...GALE WARNING IN EFFECT UNTIL NOON EST TODAY...
...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.
   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-200830-
Boston Harbor-Narragansett Bay-
323 AM EST Thu Dec 19 2019

...GALE WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Washington

When
December 19, 3:33 AM EST
Where
Washington forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

A mesonet site at Point Judith recorded a wind gust of 59 mph at 333 AM.

High Wind, Block Island

When
December 19, 4:26 AM EST
Where
Block Island forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

A mesonet site at the Block Island Jetty recorded a wind gust of 61 mph at 426 AM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2019Every state in 2019This day in weather historyWarnings in Rhode Island, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868027, 868026.